MAUDE Adverse Event Report: ABBOTT VASCULAR XIENCE SIERRA EVEROLIMUS ELUTING CORONARY STENT SYSTEM; DRUG ELUTING CORONARY STENT DELIVERY SYSTEM

ABBOTT VASCULAR XIENCE SIERRA EVEROLIMUS ELUTING CORONARY STENT SYSTEM; DRUG ELUTING CORONARY STENT DELIVERY SYSTEM
Model Number 1550400-38
Medical Device Problem Codes Difficult to Remove (1528); Material Rupture (1546); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Cardiac Arrest (1762); Respiratory Failure (2484)
Date of Event 07/31/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device is currently retained by the hospital, but is expected to be returned for evaluation.It has not yet been received.A follow-up will be submitted with all relevant information.
 
Event or Problem Description
It was reported that the procedure was to treat a high grade stenosis in the proximal through mid right coronary artery (rca).While the 4.0x38 mm xience sierra stent was being deployed the balloon ruptured at 8 atmospheres and the stent dislodged.The proximal end of the stent was expanded about 1 mm.The delivery system was able to be removed after some work and multiple balloons were used to dilate the severely under-expanded stent in the target lesion.At this point the patient went asystolic, but was able to be resuscitated.Once stable, the 4.00x38 mm xience sierra was overlapped with another 4.0x18 mm xience sierra.A 4.00mm non compliant non-abbott balloon was used to complete post-dilatation of both of the stents.There were no issues reported with the 4.0x18 mm xience sierra stent.The patient is intubated and is in the intensive care unit.No additional information was provided.
 
Additional Manufacturer Narrative
The device was returned for analysis.The reported stent dislodgement was confirmed.The reported material rupture was not confirmed.The reported difficulty to remove could not be replicated in a testing environment as it was related to operational context of the procedure.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no similar incidents from this lot.The investigation determined the reported difficulties and treatment appear to be related to circumstances of the procedure.The reported material rupture was not confirmed during return analysis; however, a tip leak and inner member tear were noted and were likely misidentified as a material rupture by the account.The noted tip leak/inner member tear were likely the cause of the reported difficulties.Scanning electron microscope (sem) was used to further investigate the tip leak, the sem analysis stated, the inner member exhibited torn, stretched and thinned material near the proximal end of the distal seal resulting in the tip leak.Mechanical damage/pushed material was observed along the inner surface proximal to the leak and may have contributed to the failure mechanism.It should be noted that the device was prepped outside of the anatomy without issue prior to use which indicated the noted damage occurred after device preparation.It is likely the tip/inner member damage noted during sem analysis occurred due to inadvertent interaction with the guide wire during the procedure causing the noted damage.The device partially inflated due to the leak causing the stent dislodgement during removal.The delayed deflation due to the noted tip leak/inner member tear likely caused the reported difficulty to remove.Additionally, the reported patient effect and treatments appear to be related to operational context of the procedure.The reported patient effect of respiratory arrest is listed in the xience sierra everolimus eluting coronary stent systems instructions for use as a known patient effect of coronary stenting procedures.There is no indication of a product quality issue with respect to manufacture, design or labeling.

Brand Name
XIENCE SIERRA EVEROLIMUS ELUTING CORONARY STENT SYSTEM
Common Device Name
DRUG ELUTING CORONARY STENT DELIVERY SYSTEM
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
MDR Report Key10438155
Report Number2024168-2020-06999
Device Sequence Number2795333
Product Code NIQ
UDI-Device Identifier08717648227547
UDI-Public08717648227547
Combination Product (Y/N)Y
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P110019
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/18/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/06/2021
Device Model Number1550400-38
Device Catalogue Number1550400-38
Device Lot Number0032741
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/11/2020
Initial Date Received by Manufacturer 07/31/2020
Supplement Date Received by Manufacturer10/28/2020
Initial Report FDA Received Date08/21/2020
Supplement Report FDA Received Date11/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age77 YR
Patient Weight58